Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

150 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest dosage of potassium suplements

Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 15797 Questions

default
Posted on Sat, 23 Aug 2014 in Medicines and Side Effects
Question: I take no more than 500 mg of potassium a day in fruits and veggies. I am aware that for overall well being, at least 4,700 mg should be taken daily. For quite some time, i have lots of low potassium symtoms. Im not really a fan of fruits and veggies. What type of potassium pills do you revommend since there are a lot of variety of potassium in the market and how many mg per day?
doctor
Answered by Dr. Michelle Gibson James 1 hour later
Brief Answer:
minimum dose to avoid hyperkalemia

Detailed Answer:
HI, thanks for using healthcare magic

The normal range of potassium is 3.5 to 5.2 though labs may have some small variation on these values.

It is important to remember that there are complications associated with high potassium particularly heart related complications. High levels of potassium can cause: (1) XXXXXXX muscle paralysis
(2)shortness of breath
(3)palpitations because it affects the conduction of the 'signal' in the heart
(4)chest pain
(5)nausea, vomiting
(6)abnormal sensations

If you are considering the use of potassium supplements, it would be best to first determine your starting blood level of potassium to see if it is normal and also you may want to have something in place where you would occasionally have blood levels of potassium done to make sure that they are not too high.

Its levels plays an important part in normal heart rate and rhythm.

There are different supplements, if you are not able to have your potassium level checked beforehand then you would want to use the lowest dose possible so to decrease the chance of hyperkalemia (high blood potassium).

You may want to use half of the normal dose for persons who are potassium deficient and see if it affects your symptoms.Normally 16 to 24 meq is used for replacement of loss.
You can use 10 meq daily and monitor.

The supplements are normally carried in the local pharmacy.

You can consider Klor-con potassium supplements. Each of these contain 600mg to 750mg of potassium which is equal to 8meq to 10 meq.
One of these a day can be used.

If this particular tablet is not available then you can use one with similar strength.

Remember, it would be best to have the levels checked first and if possibly at some point while using the tabs.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Medical Topics

Recent questions on  Heart rate

doctor1 MD

Hey, I was diagnosed with an eating disorder and the effects were secondary amenorrhea and bradycardia. My resting rate rate then was 45 and they said it could be reversed but I was wondering if it was possible to reverse it in a week? I ve been following their orders of eating more for about 5 days now and my resting heart rate is between 70-80 every time I check it.

doctor1 MD

My resting heart rate is unusually fast and even if i just walk up the stairs my heart is racing like ive just ran a mile. When i exercise i can feel my heartbeat in my chin and other strange places aswell as having red, blotchy skin all over my body, mostly my face and arms. Also, after exercise, if i open my mouth i can hear my heartbeat, its like a ticking noise. My mouth goes very very dry too. Finally ive noticed that if i lie down and place something across my chest for example a book or ipad, i can see my ipad wobble alot from my heartbeat, is any of this normal??

doctor1 MD

My rest heart rate is typically around 100 and my blood pressure is typically very good. I am now taking Bisoprol 5mg for atrial tachycardia. My last read had my rest heart rate at 94 but my blood pressure has dropped to 101/57. Should I be concerned?

doctor1 MD

I am a 23 year old female, studying medicine. For past 8 months, i have been having some episodes of heart 'dysfunctions' that now have turned constant. I need help in knowing what is the condition.
It started last may when one day i started feeling so weak that i just could not get up and was having a splitting headache, when i measured my BP was 90/55mmHg ( before it was always 120/80mmHg). I was having palpitations, bradycardia at times, tachycardia at times, extreme weakness, sweating ( especially on scalp) after sleeping after headache. I was also having light sleep.
Slowly, these episodes became constant. Now I am feeling weak all times, light headed if sitting or standing for long, headache (thumping with constant heaviness), inability to sleep, tightness in chest, chest pain sometimes, tachycardia at any normal activity (walking, doing some tidy up), BP is still low. I also get dry cough on breathing sometimes.
So i got a holter done for 24 hours, got following:
- sinus tachycardia( 110- 120) almost all day with some normal rate in between, my heart rate dropped to 50 in middle of night ( reason causing me to wake up from sleep and not to sleep again) and it remained like that for 3 hours
- average pulse -81
- my heart rate jumped to 179 per min when i climbed stairs ( 9 floors, easily climbed by others), breathing became laboured, headache with blacking out sensations ( i did not faint though)
- I have some abnormalities in lead I, II and III ( looks like left axis deviation as lead I is showing highest peaks and is moving away from III ) even the avL and avF looks weird, QTc>450ms is 47%, no ST deviation, no T wave abnormalities
I also have tachypnea (26-28 per min) and accentuation of Pulmonary part of second heart sound. I also have slight edema on my feet ( bluish tinge)
I also did a blood work up, I do not have thyroid problems or anemia
I need some advice on what i might be having, so as to proceed further on treatment.

doctor1 MD

My husband had precancerous spot s removed 2 days ago since then he is experiencing chills and low blood pressure along with sweats visited Dr the emergency room that day but was cleared to go home Right now he is chilled again and very nervous

doctor1 MD

I have been told I have sinus bradycardia and am having symptoms of light headedness, fatigue , confusion, heart palpitations, pulse between 40 and 50 for 5 days. Should I go see my doctor or jusr see if it passes. Why would it get worse as I have...

doctor1 MD

Hello doctor, I had few conversation with you during last two months.I am in the UK and currently at 35 weeks pregnant. History: two miscarriages, one ectopic and this successful pregnancy is with IVF. I had asked you about B12 deficiency, BPD/AC...